Ohio, 2002

Winter Storm in Ohio, December 5, 2002

December 5, 2002 · NWS ILN · 12 events in 12 counties and zones

Low pressure tracked across the Tennessee Valley overnight on the 4th into the morning of the 5th. North of this low, a large swath of snow moved across southern Ohio and produced 3 to 5 inches of accumulation.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Low pressure tracked across the Tennessee Valley overnight on the 4th into the morning of the 5th. North of this low, a large swath of snow moved across southern Ohio and produced 3 to 5 inches of accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 5, 2:20 AM EST, 55 minutes earlier.

Area forecast discussion, Dec 5, 2:20 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
220 AM EST THU DEC 5 2002

MAIN CONCERN WILL BE WX IN FIRST FEW HOURS OF TODAY. MODEL CONSENSUS
IS BRINGING IN A LITTLE EXTRA KICK TO SERN FCST AREA WITH A SFC LOW
SETTING UP JUST S OF HTS IN WV. AT FIRST, I DIDNT LIKE THE PATTERN
AND WANTED TO DISCOUNT IT AND GO WITH THE LESS QPF SOLUTION OF THE
AVN. HOWEVER, EVEN THE AVN IS SHOWING A GOOD INVERTED SFC TROF JUST
AHEAD OF AN OPEN H7 WAVE WHICH WILL BRING AN ENHANCED AREA OF QPF.

MODELS ARE A LITTLE HIGH ON QPF BTWN 06 AND 12Z THIS MORNING, BUT
ARENT OUT OF THE QUESTION. IF MODERATE SNOW CONTINUES, ILL HAVE TO
BUMP CVG AND SCIOTO VALLEY AREAS CURRENTLY IN ADVY INTO A WARNING.
AFTER CALLING SEVERAL PLACES, 2 INCHES SEEMS PRETTY WIDESPREAD AND I
COULD SEE ANOTHER 2 OR SO UNTIL IT STOPS THIS MORNING. WILL BUMP
CURRENT CVG-CHILLICOTHE ADVY AREA TO A WARNING.

OUTSIDE OF CURRENT/CONTINUING WX, SNOW COVER SHOULD BRING FUTURE
TEMPS DOWN QUITE A BIT ACROSS THE BOARD. WE NEVER GOT OUT OF THE
ARCTIC AIRMASS AND JUST LOOK TO GET REINFORCING CAA OVER THE NEXT
SEVERAL DAYS. TEMPS TODAY SHOULD STAY REASONABLE UNDER AN EXTENSIVE
CLOUD SHIELD AND NOT MOVE MUCH OUT OF THE MID OR UPPER 20S FOR
HIGHS. DRY AIR BUILDS DOWN TONIGHT THOUGH THERE SHOULD BE SOME CLOUD
COVER DUE TO LLVL MOISTURE IN CMH AREA. REST OF FCST AREA WILL BE
QUITE COLD AND EXPECT TO USE THE COOLER MAV TEMPS.

.ILN...WINTER STORM WARNING: KYZ089-090>100 INZ073>075-080
OHZ063>065-073-074-077>082-088
WINTER WEATHER ADVISORY: INZ066 OHZ054>056-062-070>072

FRANKS
Hazardous weather outlook, Dec 4, 5:04 AM EST, 22 hours 11 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
504 AM EST WED DEC 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...
A SYSTEM WILL TRACK SOUTH OF THE OHIO VALLEY AND BRING FROM 1 TO 3
INCHES OF SNOW ALONG THE OHIO RIVER AND IN SOUTH CENTRAL OHIO. A
WINTER WEATHER ADVISORY HAS BEEN POSTED FOR PORTIONS OF KENTUCKY AND
SOUTHERN OHIO.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOWFALL TOTALS WILL BE
APPRECIATED ON THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Hamilton

When
December 5, 3:15 AM EST to 5:00 AM EST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

Winter Storm, Ross

When
December 5, 4:01 AM EST to 8:00 AM EST
Where
Ross forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Winter Storm, Adams

When
December 5, 4:14 AM EST to 8:00 AM EST
Where
Adams forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
December 5, 4:27 AM EST to 8:00 AM EST
Where
Brown forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
December 5, 5:11 AM EST to 6:30 AM EST
Where
Butler forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

Winter Storm, Scioto

When
December 5, 5:12 AM EST to 9:30 AM EST
Where
Scioto forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
December 5, 5:15 AM EST to 7:00 AM EST
Where
Warren forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

Winter Storm, Highland

When
December 5, 6:09 AM EST to 8:30 AM EST
Where
Highland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

Winter Storm, Clermont

When
December 5, 6:37 AM EST to 6:55 AM EST
Where
Clermont forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

Winter Storm, Clinton

When
December 5, 6:49 AM EST to 8:00 AM EST
Where
Clinton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

Winter Storm, Hocking

When
December 5, 7:26 AM EST to 9:30 AM EST
Where
Hocking forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

Winter Storm, Pike

When
December 5, 7:29 AM EST to 9:30 AM EST
Where
Pike forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324555, 5324558, 5324552, 5324551, 5324560, 5324554, 5324561, 5324557, 5324556, 5324562, 5324559, 5324553.